Minnesota, 2013

Hail in Minnesota, August 31, 2013

August 31, 2013 · NWS FSD · 5 events in 4 counties and zones

Thunderstorms produced large hail at scattered locations in southwest Minnesota during the late afternoon and evening of August 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at scattered locations in southwest Minnesota during the late afternoon and evening of August 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 5:17 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 31, 5:17 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT SAT AUG 31 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 324 PM CDT SAT AUG 31 2013

SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD
FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH
CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY
THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT
HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING
UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING
FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE
HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE
AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR
AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH
INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE
NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS
REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE
INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE
STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE
SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED
SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE
PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST
LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY
PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL
COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS
IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST
BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR
AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING
SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S
FAR SOUTHEAST.

SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO
BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A
GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR
NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 324 PM CDT SAT AUG 31 2013

MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE
FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY
NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER
RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE
THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK
SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE
WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH
THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW...
DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK
AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN.
AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE
WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT.

OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE
WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD
BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO
WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON
WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT
LOWS IN THE LOWER 60S IN THOSE TWO PERIODS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 613 PM CDT SAT AUG 31 2013

COLD FRONT WORKING THROUGH THE FORECAST
AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE
SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF
INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY
DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS.
EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO
NORTHWEST FLOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, Aug 31, 9:35 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT SAT AUG 31 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1035 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON
THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF
SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST
MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA
TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL
SIZE HAIL AND WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED
AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lyon

When
August 31, 5:36 PM CST
Where
Lyon County, 1.2 mi NE of Marshall
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.460, -95.760

Hail, Lyon

When
August 31, 5:38 PM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.450, -95.790

Hail, Rock

When
August 31, 7:48 PM CST
Where
Rock County, 4.15 mi N of Kenneth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.810, -96.070

Large hail whitened the ground.

Hail, Nobles

When
August 31, 9:30 PM CST
Where
Nobles County, Lismore
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.750, -95.950

Large hail caused an unknown amount of damage to vehicles.

Hail, Cottonwood

When
August 31, 9:45 PM CST
Where
Cottonwood County, 0.69 mi N of Jeffers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.060, -95.200

Large hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471990, 471991, 471993, 471995, 471997.